What to do?

So i upped my thyroxine to 150mg one day then 175mg the next. My prescribed dosage is 150mg a day. I have felt great full of energy although i struggle to sleep a little. My dr rang today as i had requested some 25mg tabs and he told me not to increase them as this will cause more damage. Mentioned ostioparosis (spelling isnt my strong point). Being an anxiety sufferer i now dont know what to do for the best. He said they will test again at end of month. Im at my wits end with it!

5 Replies

  • In fact with thyroid hormones you can prevent osteoporosis.


    I would be tempted myself to keep to a dose which is making me feel better. Doctors don't like us treating ourselves. Bring your appointment forward and leave 24 hours between your last dose of levo and the test, which should be as early as possible and fast also (you can drink water) and take levo afterwards. Just tell him you were feeling unwell. It's o.k. for him to tell you to wait another two weeks for a blood test. You are not well and anxious because you've now got to wait.

    I think it was sensible to try to improve your condition and the extra 25mcg worked so it is not a huge addition.

  • Your first sentence is true.

    I had a t-score (bone density) of -1.4 eight years ago. I then had Levo for 7 1/2 years with TSH suppressed to "undetectable" on my blood test. For 7 1/2 years! When I started NDT a couple of months ago I had another bone density test (this is just last month) my bone density had improved to -.7! So yes, it's osteopena but it wasn't so bad as to give them another excuse to drop my dose.

  • Its found that people who have hyperthyroidism with naturally high levels of free t3 for a long time, are more likely to get osteoporosis. From this the doctors have assumed that anyone with a slightly high t4 will get osteoporosis too.... Its not proven.

    If you are clinically hyperthyroid, with over range free t3 and suppressed tsh then you could possibly be at risk of ostoporosis.

    my tsh has been at 0.02 for years and years..... When the doc mentioned low bone density as a way to wriggle out of prescribing me t3, i asked for a bone density scan. I told him i would stop the t3 if my bones were weak. But. I had the bones of someone at least 25 years younger.

    Ask for a dexa scan to be sure of your bone status.

    And donT worry!

    Xx. g

  • Hi AM, do you realize that you are a better doctor for yourself than the one that's being paid. Your body tells you whether you are feeling better or feeling worse. Which is why the doctor should trust you. Also, which is why people are doing better by self medicating under those circumstances. Don't allow your doctor to keep you ill. It's important that you do not stay on a dose that is too low for too long or you will have a hard time increasing. Can you get some test results to post here or is there just a FT4 and TSH result?


  • Thyroxine replacement does NOT cause osteoporosis it may agravate it but does not cause it. If your regime works for you then stick to it.

You may also like...